Hook length formula and geometric combinatorics

Igor Pak


October 3,
refreshments at 3:45pm


I will give a geometric proof of the hook length formula for the number of standard Young tableaux of a given shape. We reduce the problem to an equality of the integer volumes of two polytopes. The latter is proved directly by an explicit continuous volume-preserving map.

The talk assumes no background whatsoever. With some luck, this will be the most transparent proof of the hook length formula you have ever seen...

The paper is published here: Séminaire Lotharingien de Combinatoire, vol. 46 (2001), article B46f, 13 pp.

Speaker's Contact Info: [pak(at-sign)math.mit.edu.zzz - delete .zzz]

Return to seminar home page

Combinatorics Seminar, Mathematics Department, MIT, sara(at-sign)math.mit.edu

Page loaded on September 26, 2001 at 02:46 PM. Copyright © 1998-99, Sara C. Billey. All rights reserved.